Yukoners are asked to remember and act on International Overdose Awareness Day
For release 17-175
Aug 31, 2017
Yukoners are encouraged to join people from around the globe in marking International Overdose Awareness Day on August 31. The event aims to raise awareness of overdose and reduce the stigma of drug-related deaths. The day also acknowledges the grief felt by families and friends who have lost loved ones as a result of drug overdose.
The Government of Yukon is working with its partners to address the opioid crisis here in Yukon. This includes actively engaging with Yukoners and health professionals in ongoing efforts to promote awareness. The Opioid Pain Management Working Group, led by Yukon Chief Medical Officer of Health Dr. Brendan Hanley, is currently implementing recommendations from the recent opioid conference.
Recognizing the symptoms of an overdose and knowing how to act on them can save lives. If someone is experiencing an overdose, or you suspect they are, call 911 right away. Basic first aid along with the immediate use of an antidote like naloxone can help to reverse the effects of opioids. Take-home naloxone kits are available for free at more than 31 sites across Yukon.
“Health and Social Services and our many partners are working together to address the opioid crisis, which is having a tragic impact on communities across the territory. Overdoses can happen to anyone, at any time, anywhere. Knowing how to act can help prevent further tragic losses of life.”
–Minister of Health and Social Services Pauline Frost
“In addition to the short-term measures such as take-home naloxone kits already in place, our working group is aiming to put together practical tools and guidelines for health providers. Comprehensive pain management and modern management of addictions and substance use through supportive, barrier-free and non-judgmental approaches is our long-term goal.”
–Yukon Chief Medical Officer of Health Dr. Brendan Hanley
“Every single Yukoner, no matter how close or removed from the opioid crisis, can contribute to solving the crisis by treating people who use drugs with compassion and dignity. We urge all Yukoners on August 31 to see the person behind the addiction.”
–Blood Ties Four Directions executive director Patricia Bacon
The early symptoms of an overdose include: trouble walking or talking; slow, laboured breathing; slow heartbeat; cold, clammy skin and severe sleepiness. To learn more about fentanyl, overdose signs, and where to get a free take-home naloxone kit, visit Know Your Source.
More than 130 people participated in the Preventing and Managing Opioid Addiction / Misuse Through Innovative Models of Care conference held in Whitehorse last spring.
Conference materials (presentations and videos) are available to all Yukoners on theYukon Chief Medical Officer of Health’s website.
Learn more: International Overdose Awareness Day
Fentanyl and Naloxone Information
Opioid fact sheet